MAUDE Adverse Event Report: ORTHOFIX SRL XCALIBER HYBRID KIT STERILE

ORTHOFIX SRL XCALIBER HYBRID KIT STERILE
Catalog Number 99-91080
Medical Device Problem Code Manufacturing, Packaging or Shipping Problem (2975)
Health Effect - Clinical Code Post Operative Wound Infection (2446)
Date of Event 05/06/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis of historical records orthofix checked the internal records related to the controls made on the device code 99-91080 lot b4038675 before the market release.No anomalies have been found.The original lot, manufactured in 2023, was comprised of 10 devices.All of them have already been distributed to the market.According to orthofix historical records, no other notifications have been received from this specific device lot.Technical evaluation the device/packaging involved in this event has not yet been received by orthofix.Orthofix is strictly in contact with the local distributor to have the device concerned.The technical evaluation will be performed as soon as the device/packaging becomes available.As soon as the results of the investigation are available, orthofix will provide a follow up report.Orthofix continues monitoring the devices on the market.
 
Event or Problem Description
The information initially provided by local distributor indicates: hospital name: (b)(6) hospitalier date of initial surgery: on (b)(6) 2024 surgery description: fracture treatment patient information: male problem observed during: clinical use on patient/intraoperative type of problem: packaging problem/device functional problem event description: "installation of an xcaliber external fixator hybrid in a patient asleep in the room of operation.Transparent film in place, cardboard box in very good state.Opening the box to give it to the ide instrumentalist.The plastic preformed is completely deformed (melted?), the white cover on the above is not airtight and therefore not sterile.Decision with the surgeon to open the second packaging (second preformed plastic), which is also melted but airtight.No second sterile kit available in the operating room decision of use of dm with doubt about sterility.Adverse effects: appearance of skin pain with area of necrosis and exposure of the bone.Back to the block operation on (b)(6) 2024 for debridement and installation of a vac therapy and ablation screw and plug and bone graft.Bacteriological sampling (bones, route sheet) positive for staphylococcus aureus, enterococcus faecalis and corynebacterium striatum on (b)(6)2024, patient hospitalized under antibiotic therapy".The complaint report form also indicates: the device failure had adverse effects on patient the initial surgery was completed with the device the event did not lead to a delay in the duration of the surgical procedure an additional surgery was required: performed on (b)(6) 2024 to remove the frame a medical intervention was required product is available for return (not received by orthofix srl) event notified by the hospital to ansm: ansm ref: (b)(4) on june 17, 2024, orthofix srl received information that only the primary packaging is available for return.On june 21, 2024, orthofix srl received the following additional information: name of the surgeon: dr.(b)(6) site of application: tibia date of the awareness of the patient infection: may 28, 2024 copy of the operative reports manufacturer ref: (b)(4) distributor ref: (b)(4).
 
Additional Manufacturer Narrative
Analysis of historical records: orthofix checked the internal records related to the controls made on the device code 99-91080 lot b4038675 before the market release.No anomalies have been found.The original lot, manufactured in 2023, was comprised of (b)(4) devices.All of them have already been distributed to the market.According to orthofix historical records, no other notifications have been received from this specific device lot.Technical evaluation: the returned packaging, received on june 26, 2024, was examined by orthofix quality operations department.The visual check evidenced that the external box and the transparent film are opened and did not show any anomalies.The internal and external blister showed the plastic part clearly damaged in correspondence to the sealing area.The deformation is more evident for the external blister.Two points of sealing discontinuity were detected for the external blister while the internal blister did not show any sealing discontinuities.Additional test was performed by submitting new blisters to multiple sealing and it was possible to partially replicate the problem complained.Conclusions: orthofix failure analysis concluded that the device packaging returned is not conforming to specifications.The issue was internally replicated by performing a double sealing with the same blister and tyvek lid.It was therefore concluded that the issue originated from manufacturing process.The results of the technical evaluation concluded that the problem occurred is attributable to a human error of the personnel in charge of device packaging before the release of the product to the market.A training of the personnel in charge of packaging activities have been performed, to prevent re-occurrence of this kind of issues.The analysis of the historical data evidenced that no other notifications have been received on devices belonging to the same lot.Orthofix can therefore consider this as an isolated event, and we do not expect any repetition.Orthofix would like to remind that the device label clearly indicates the symbol do not use if package is damaged and consult instructions for use.Regarding the sterility and biocompatibility, orthofix would like to inform that the external fixation devices belonging to the xcaliber system are intended to be used only in connection with body contacting instruments and there is no intended body contact with the patient's tissues.The complained kit does not include any implantable devices.For this reason, items involved in this notification were categorized as non-contacting devices, according to iso10993-1.Orthofix continues monitoring the devices on the market.
 
Event or Problem Description
The information initially provided by local distributor indicates: hospital name: (b)(6).Date of initial surgery: (b)(6) 2024.Surgery description: fracture treatment.Patient information: male.Problem observed during: clinical use on patient/intraoperative.Type of problem: packaging problem/device functional problem.Event description: "installation of an xcaliber external fixator hybrid in a patient asleep in the room of operation.Transparent film in place, cardboard box in very good state.Opening the box to give it to the ide instrumentalist.The plastic preformed is completely deformed (melted?), the white cover on the above is not airtight and therefore not sterile.Decision with the surgeon to open the second packaging (second preformed plastic), which is also melted but airtight.No second sterile kit available in the operating room: decision of use of dm with doubt about sterility.Adverse effects: appearance of skin pain with area of necrosis and exposure of the bone.Back to the block operation on (b)(6) 2024 for debridement and installation of a vac therapy and ablation screw and plug and bone graft.Bacteriological sampling (bones, route sheet) positive for staphylococcus aureus, enterococcus faecalis and corynebacterium striatum on (b)(6) 2024, patient hospitalized under antibiotic therapy".The complaint report form also indicates: the device failure had adverse effects on patient.The initial surgery was completed with the device.The event did not lead to a delay in the duration of the surgical procedure.An additional surgery was required: performed on (b)(6) 2024 to remove the frame.A medical intervention was required.Product is available for return (not received by orthofix srl).Event notified by the hospital to ansm: ansm ref: (b)(4).On june 17, 2024, orthofix srl received information that only the primary packaging is available for return.On june 21, 2024, orthofix srl received the following additional information: name of the surgeon: dr.(b)(6).Site of application: tibia.Date of the awareness of the patient infection: (b)(6) 2024.Copy of the operative reports.(b)(4).

Brand Name
XCALIBER HYBRID KIT STERILE
Common Device Name
XCALIBER HYBRID KIT STERILE
Manufacturer (Section D)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, italy 37012
IT  37012
Manufacturer (Section G)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, italy 37012
IT   37012
Manufacturer Contact
gianluca ricadona
via delle nazioni, 9
bussolengo
verona, 37012
IT   37012
MDR Report Key19603409
Report Number9680825-2024-00042
Device Sequence Number7392419
Product Code JDW
UDI-Device Identifier18032568863352
UDI-Public(01)18032568863352(11)231025(17)280829(10)B4038675
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K955848
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 07/23/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number99-91080
Device Lot NumberB4038675
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/14/2024
Supplement Date Received by Manufacturer07/12/2024
Initial Report FDA Received Date06/25/2024
Supplement Report FDA Received Date07/23/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/25/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale